Representability of the local motivic Brouwer degree


  • Gereon Quick
  • Therese Strand
  • Glen Matthew Wilson



We study which quadratic forms are representable as the local degree of a map $f \colon \mathbb{A}^n \to \mathbb{A}^n$ with an isolated zero at $0$, following the work of Kass and Wickelgren who established the connection to the quadratic form of Eisenbud, Khimshiashvili, and Levine. Our main observation is that over some base fields $k$, not all quadratic forms are representable as a local degree. Empirically the local degree of a map $f \colon \mathbb{A}^n \to \mathbb{A}^n$ has many hyperbolic summands, and we prove that in fact this is the case for local degrees of low rank. We establish a complete classification of the quadratic forms of rank at most $7$ that are representable as the local degree of a map over all base fields of characteristic different from $2$. The number of hyperbolic summands was also studied by Eisenbud and Levine, where they establish general bounds on the number of hyperbolic forms that must appear in a quadratic form that is representable as a local degree. Our proof method is elementary and constructive in the case of rank 5 local degrees, while the work of Eisenbud and Levine is more general. We provide further families of examples that verify that the bounds of Eisenbud and Levine are tight in several cases.


Arnold, V. I., The index of a singular point of a vector field, the Petrovskii–Oleinik inequalities, and mixed Hodge structures, Functional Anal. Appl. 12 (1978), no. 1, 1–12.

Eisenbud, D. and Levine, H. I., An algebraic formula for the degree of a $C$-infinity map germ, Ann. of Math. (2) 106 (1977), no. 1, 19–44.

Fulton, W., Intersection theory, second ed., Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics vol. 2, Springer-Verlag, Berlin, 1998.

Kass, J. L. and Wickelgren, K., The class of Eisenbud-Khimshiashvili-Levine is the local ${A}^1$-Brouwer degree, Duke Math. J. 168 (2019), no. 3, 429–469.

Knight, J., Swaminathan, A. A., and Tseng, D., On the EKL-degree of a Weyl cover, J. Algebra 565 (2021), 64–81.

McKean, S., An arithmetic enrichment of Bézout's theorem, Math. Ann. 379 (2021), no. 1–2, 633–660.

Morel, F., An introduction to ${A}^1$-homotopy theory, Contemporary developments in algebraic K-theory, 357–441, ICTP Lect. Notes, XV, Abdus Salam Int. Cent. Theoret. Phys., Trieste, 2004.

Morel, F., ${A}^1$-algebraic topology over a field, Lecture Notes in Mathematics, 2052. Springer, Heidelberg, 2012

Pauli, S., Computing a1-euler numbers with Macaulay 2, arXiv:2003.01775 (2020).

Pauli, S. and Wickelgren, K., Applications to ${A}^1$-enumerative geometry of the ${A}^1$-degree, Res. Math. Sci. 8 (2021), no. 2, Paper No. 24, 29 pp.

Scharlau, W., Quadratic and Hermitian forms, Grundlehren der Mathematischen Wissenschaften, vol. 270, Springer-Verlag, Berlin, 1985.

van Straten, D. and Warmt, T., Gorenstein-duality for one-dimensional almost complete intersections—with an application to non-isolated real singularities, Math. Proc. Cambridge Philos. Soc. 158 (2015), no. 2, 249–268.

Williams, B. and Wickelgren, K., Unstable motivic homotopy theory, Handbook of homotopy theory, 931–972, CRC Press/Chapman Hall Handb. Math. Ser., CRC Press, Boca Raton, FL, 2020.

Wilson, G. M., Local degree calculator, Github repository glenwilson/local_degree (2020).

Witt, E., Theorie der quadratischen Formen in beliebigen Körpern, J. Reine Angew. Math. 176 (1937), 31–44.



How to Cite

Quick, G., Strand, T., & Wilson, G. M. (2022). Representability of the local motivic Brouwer degree. MATHEMATICA SCANDINAVICA, 128(1).